Funnel Cloud, Whitley
- When
- April 28, 3:18 PM EST
- Where
- Whitley County, Pleasant View
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.758, -84.145 (the zone’s center; the record gives no point)
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 28, 2:36 PM EST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 430 PM EDT SUN APR 28 2002 ROUND TWO OF THE SQUALL LINES HAVE PASSED THRU AND WE ARE IN THE LULL JUST PRIOR TO FNTL PASSAGE. AT 19Z FNT EXTENDED FROM PIT TO PKB TO HOP TO LIT. HAVE NOT HAD MUCH CHANCE TO LOOK AT MODELS OR READ DISCUSSIONS. ALTHOUGH THE PMD SUGGESTS AN AVN/ETA COMPROMISE IS BEST FOR NOW. IN ANY CASE THE NEAR TERM LOOKS DRY WITH ANOTHER ROUND DUE IN ON TUE. CURRENT FCST HAS THIS COVERED AND HAVE ADDED DAY 7. WX ALSO LOOKS DRY FROM EARLY FRI THRU THE WEEKEND. WILL ISSUE EVENING PACKAGE WITH THE EXPIRATION OF THE TOR WATCH AND THE FLOOD WATCH. WILL CANCEL THE WIND ADVISORY WITH THE ISSUANCE. NO CHAT TODAY DUE TO SVR. GOT TO GO. .JKL...NONE DUSTY
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-290000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1019 AM EDT SUN APR 28 2002 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR MUCH OF EASTERN KENTUCKY... SEVERE THUNDERSTORMS WILL BE POSSIBLE ANYWHERE IN EASTERN KENTUCKY THIS AFTERNOON AND EVENING. HOWEVER...THE GREATEST RISK WILL BE GENERALLY NORTH OF THE DANIEL BOONE PARKWAY AND ROUTE 80. A COLD FRONT WILL APPROACH FROM THE NORTHWEST. MOIST AND UNSTABLE AIR WILL FUEL THUNDERSTORMS AHEAD OF THE FRONT. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREAT. HOWEVER...STRONG AND VEERING WINDS ALOFT WILL ALSO BE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING ISOLATED TORNADOES. THE MOST FAVORABLE TIME FOR SEVERE WEATHER WILL BE MID AFTERNOON IN NORTHERN AREAS AROUND MOUNT STERLING...FLEMINGSBURG...AND MOREHEAD. THE GREATEST THREAT WILL TRANSITION SOUTHEAST TO AREAS NEAR THE VIRGINIA BORDER BY EARLY THIS EVENING. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATES...INCLUDING POSSIBLE WATCHES OR WARNINGS. SKYWARN SPOTTERS ARE REQUESTED TO KEEP UP TO DATE ON THE WEATHER SITUATION AND REPORT ANY SEVERE WEATHER. HAL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
402 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1235 PM SLADE KY 1.75 INCH HAIL
04/28/02 POWELL REPORTED BY CO-OP
OBSERVER.
0134 PM 7 N MONTICELLO KY 2.75 INCH HAIL
04/28/02 WAYNE REPORTED BY
RESCUE SQUAD.
0142 PM VAN LEAR KY 1.25 INCH HAIL
04/28/02 JOHNSON REPORTED BY
SPOTTER.
0145 PM PAINTSVILLE KY 1.00 INCH HAIL
04/28/02 JOHNSON REPORTED BY CO-OP
OBSERVER.
0200 PM 5 E LILY KY 1.75 INCH HAIL
04/28/02 LAUREL REPORTED BY 24 HOUR
WARNING POINT.
JCThe Knoxville radar (KMRX), 93 km away, was scanning. The volume nearest the first event began at 20:17 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293087.